Alert archive / Guam / High Surf Advisories in 2019

High Surf Advisory 21, NWS Guam

October 29, 2019

NWS Guam issued this high surf advisory at Oct 29, 2019, 3:18 PM CDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2019, 3:18 PM CDT (20:18 UTC)
Expired
Oct 31, 2019, 1:47 AM CDT
In force
34 hr
Issued by
NWS Guam

The text

As transmitted.

014 
WHMY40 PGUM 292018
CFWGUM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
618 AM CHST WED OCT 30 2019

...LARGER LONG-PERIOD SWELL TO CAUSE HAZARDOUS SURF IN CNMI...

.LARGER LONG-PERIOD NORTHEAST SWELL WILL PERSIST ACROSS THE REGION
THE NEXT FEW DAYS AND CAUSE SURF TO REACH HAZARDOUS LEVELS AT TINIAN
AND SAIPAN.

GUZ003-004-300900-
/O.NEW.PGUM.SU.Y.0021.191029T2018Z-191031T0800Z/
/O.NEW.PGUM.RP.S.0007.191029T2018Z-191031T0800Z/
TINIAN-SAIPAN-
618 AM CHST WED OCT 30 2019

...HIGH SURF ADVISORY IN EFFECT THROUGH THURSDAY AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A HIGH SURF 
ADVISORY, WHICH IS IN EFFECT UNTIL 6 PM CHST THURSDAY.

* WAVES AND SURF...SURF WILL REACH HAZARDOUS LEVELS OF 6 TO 9 FEET
  ALONG NORTH FACING SHORES TODAY. SURF COULD PEAK AS HIGH AS 10 FEET
  TONIGHT BEFORE BEGINNING TO SUBSIDE THURSDAY. 

* IMPACTS...SURF OF 6 TO 9 FEET WILL CAUSE A HIGH RISK OF RIP 
  CURRENTS ALONG NORTH AND EAST FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM
SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE REEF. 
HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...
DO NOT EXHAUST YOURSELF...AND STAY AFLOAT WHILE WAITING FOR HELP. TO
SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD 
THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A 
RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

AYDLETT
3 follow-up statements
689 
WHMY40 PGUM 300654
CFWGUM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
454 PM CHST WED OCT 30 2019

...LONG-PERIOD NORTHEAST SWELL MAINTAINS HAZARDOUS SURF IN CNMI...

.NORTHEAST SWELL WILL MAINTAIN HAZARDOUS SURF FOR TINIAN AND SAIPAN
THROUGH THURSDAY AFTERNOON.

GUZ003-004-302100-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-191031T0800Z/
/O.CON.PGUM.RP.S.0007.000000T0000Z-191031T0800Z/
TINIAN-SAIPAN-
454 PM CHST WED OCT 30 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH THURSDAY AFTERNOON...

* WAVES AND SURF...HAZARDOUS SURF OF 7 TO 10 FEET WILL PERSIST ALONG 
  NORTH FACING SHORES TONIGHT. SURF WILL BEGIN TO SUBSIDE THURSDAY
  MORNING BUT WILL REMAIN HAZARDOUS THROUGH THE DAY. 

* IMPACTS...SURF OF 7 TO 10 FEET WILL CAUSE A HIGH RISK OF RIP 
  CURRENTS ALONG NORTH AND EAST FACING REEFS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM
SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE REEF. 
HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN CALM...
DO NOT EXHAUST YOURSELF...AND STAY AFLOAT WHILE WAITING FOR HELP. TO 
SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE AND BACK TOWARD 
THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A 
RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

BUKUNT
726 
WHMY40 PGUM 301852
CFWGUM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
452 AM CHST THU OCT 31 2019

...LONG-PERIOD NORTHEAST SWELL MAINTAINS HAZARDOUS SURF IN CNMI...

.NORTHEAST SWELL WILL MAINTAIN HAZARDOUS SURF FOR TINIAN AND
SAIPAN THROUGH THIS AFTERNOON.

GUZ003-004-310800-
/O.CON.PGUM.SU.Y.0021.000000T0000Z-191031T0800Z/
/O.CON.PGUM.RP.S.0007.000000T0000Z-191031T0800Z/
TINIAN-SAIPAN-
452 AM CHST THU OCT 31 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH THIS AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH THIS AFTERNOON...

* WAVES AND SURF...HAZARDOUS SURF OF 6 TO 9 FEET WILL PERSIST
  ALONG NORTH FACING SHORES TODAY. SURF WILL SUBSIDE TODAY AND
  FALL BELOW HAZARDOUS LEVELS THIS EVENING. 

* IMPACTS...LARGE SURF WILL CAUSE A HIGH RISK OF RIP CURRENTS 
  ALONG NORTH AND EAST FACING REEFS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
REEF. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL FLAGS AND
SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM... DO NOT EXHAUST YOURSELF...AND STAY AFLOAT WHILE WAITING
FOR HELP. TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

AYDLETT
715 
WHMY40 PGUM 310647
CFWGUM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
447 PM CHST THU OCT 31 2019

...SURF HAS DIMINISHED ALONG NORTH FACING REEFS OF THE MARIANAS...

.DIMINISHING LONG PERIOD SWELL HAS ALLOWED SURF TO DIMINISH ALONG
NORTH FACING REEFS OF THE MARIANAS. IN ADDITION...THE SWELL HAS
TURNED SLIGHTLY TOWARD THE EAST.

GUZ003-004-310800-
/O.CAN.PGUM.SU.Y.0021.000000T0000Z-191031T0800Z/
/O.CAN.PGUM.RP.S.0007.000000T0000Z-191031T0800Z/
TINIAN-SAIPAN-
447 PM CHST THU OCT 31 2019

...THE HIGH SURF ADVISORY IS CANCELLED AS OF 4 PM CHST...
...THE RISK OF RIP CURRENTS HAS BECOME MODERATE...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE HIGH SURF
ADVISORY. THE HIGH RISK OF RIP CURRENTS HAS DIMINISHED TO MODERATE.

LONG PERIOD SWELLS HAVE DIMINISHED SLIGHTLY. WHILE SURF WILL REMAIN
ELEVATED FOR THE NEXT SEVERAL DAYS...IT IS EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA. CONTINUE TO EXERCISE CAUTION ALONG NORTH AND EAST
FACING REEFS AS SURF WILL REMAIN ONLY A COUPLE OF FEET BELOW ADVISORY
LEVELS.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Oct 29, 4:05 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Oct 29, 4:05 AM CDT, 11 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
705 PM ChST Tue Oct 29 2019

.Marianas Synopsis...
Moderate trade winds and just a few passing showers for the Marianas
this evening. A surface trough is evident east of the islands near
149E while another surface trough is located farther east near 157E.
Buoys and altimetry data show seas of around 5 to 6 feet.

&&

.Discussion...
Moderate trade-winds will persist through Thursday before lowering
to around 10 knots on Friday. A surface trough just east of the
Marianas near 149E has remained somewhat stationary since yesterday,
indicating a tug-o-war between the low-level flow nudging it to the
west and upper-level westerly holding it in place. Models suggest
that the Upper-level divergence will briefly relax on Wednesday,
allowing for some limited enhanced shower coverage over the
Marianas as the low-level feature passes through. The next
surface trough, near 157E, is still expected to reach the
Marianas on Thursday. Guidance still points to scattered showers
as the upper-level pattern appears to be more supportive for
encouraging showers. Forecast models suggest a relaxing of the
trade wind flow over the Marianas by the end of the week as a
monsoon trough develops farther to the south. If so, this would
help to generate island convection for Guam.

&&

.Marine...
Following the WW3 wave forecast, combined seas will increase to
between 5 and 7 feet by Wednesday and persist through Thursday
night. Seas will subside to 4 to 5 feet Saturday as east winds
relax. The combination of trade-wind swell and long- period
northeast will cause surf to build slightly along north and east
facing reefs.

&&

.Tropics...
Several runs of the ECMWF, GFS, and their ensemble members
indicate a weak circulation or tropical disturbance may develop
between Pohnpei and Majuro over the next several days. The models
have been inconsistent between runs on whether any development
would occur or even if the circulation will persist. If it does
develop, movement appears to be most likely in a northwest to
north-northwest direction. This, of course, is highly dependent
upon many factors such as the timing and exact location of
development, as well has the positioning of upper level synoptic
feature to the north of the area. For now, we will watch and see.

&&

.Eastern Micronesia...
Weather remains dry for Kosrae and Pohnpei while Majuro sits along
the western edge of the ITCZ where a series of westward moving weak
troughs are embedded within the east-west orientated convergence
zone. Kept scattered showers in at Majuro for tonight based on the
satellite imagery although both the GFS and ECMWF push most of the
energy north of the island. Models indicate another resurgence of
scattered showers are possible late Wednesday through Thursday. For
now, both Pohnpei and Kosrae have dried out quicker than anticipated,
however this forecast keeps with the previous runs and allows for
a disturbance to affect the western portion of the Eastern
Micronesia area by Friday or Saturday. As mentioned in the
previous discussion, models depict a weak circulation to form
between 160E and 170E in the next day or two and then push out
either as an open trough or remain a weak circulation towards the
northwest. Any southwest flow will aid in the rainfall amounts for
both Pohnpei and Kosrae.

High Surf Advisories are now in effect for the north-facing reefs of
Majuro, Kosrae and Pohnpei (and Chuuk) as the long-period north
swell has already shown up at the Kalo buoy near Majuro. The longer
periods are already in and the surf is expected to quickly follow to
reach 9 feet or greater later this evening and 10 and 13 feet on
Wednesday. We expect surf to subside below hazardous levels later on
Thursday at Majuro and by early Friday at Kosrae and Pohnpei.
Inundation is possible at Majuro due to the combination of the large
swell, high surf and the ongoing King Tide cycle. Inundation will be
most likely along north facing lagoon-side and ocean-side areas,
during high tides through Thursday.

&&

.Western Micronesia...
Chuuk is expected to in showers for the next day or two as it
falls just inside the convergence zone that stretches from the
trough to the west and the ITCZ to the east. Models depict a
drying trend later in the week, however they also show the
possibility of the trough west of Chuuk extending eastward and
generating a renewal of monsoon flow and light southwest winds to
Chuuk. This one would think would bring in more moisture, so for
now, I'm a bit confused on the net result. Hence the forecast for
Chuuk remains mostly unchanged for now until we see what develops.

WW3 wave model shows a westward extension of the northerly swell
reaching Chuuk and so the high surf advisory. For Chuuk this
should be a bit weaker and end quicker than for the islands
farther to the east.

A broad surface trough near Koror and just south of Yap will keep
isolated showers and thunderstorms in place over night and into
Wednesday. Afterwards, rainfall amounts depends upon the future
position of the trough axis. Forecast remains unchanged for now.
Later in the week, models suggest a break down of the existing trough
while generating a trough farther to the east...possibly into a
renewed monsoon flow. This would eventually bring heavier periods
of rain depending upon whether a monsoon develops, however most
likely after this forecast period.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Bukunt/Edson

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:18 PM CDTRip Current StatementGUM34 hr

Nearby

High Surf Advisories in Guam, 2019Every high surf advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.